This transcript is software driven, please understand there may be errors. Should any inaccuracies or omissions be found, please notify transcripts@MedEdOTG.com for correction.
Hi this is RuthAnn Gordon, I'm a clinical trial nurse co-coordinator for Memorial Sloan Kettering here at congress presenting on checkpoint inhibitors in overview and clinical applications.
Today I'm going to be talking to you a little bit about checkpoint inhibitors and their mechanism of action. One thing about checkpoint inhibitors is that they operate by binding key checkpoints and pathways that enhance an anti-tumor response. And that's pretty different from your typical standard of care chemotherapy, which works by attacking rapidly dividing cells, and/or your targeted therapy, which is aimed at genes and mutations. The immunotherapy or checkpoint inhibitors however, are using the immune system to fight cancer by unleashing T-cells to attack cancer cells. And this prevents tumors from blocking T-cell activity.
Currently Ipilimumab is used to treat melanoma. Side effect profile includes rash, pruritus, diarrhea and hepatitis.
PD-1 agents that are currently approved include nivolumab and pembrolizumab. Nivolumab is currently approved to treat non-small lung cancer, melanoma, renal cell carcinoma, and Hodgkin's Lymphoma. With nivolumab, diarrhea, hepatitis, pneumonitis can be seen. With pembrolizumab this is being used to treat non-small lung cancer, melanoma, squamous cell carcinoma of the head and neck. This side effect profile includes vitiligo, hepatitis, and endocrinopathies. We can also see some pneumonitis, pancreatitis and diarrhea.
In addition, we have PD-L1 agent atezolizumab, which is now approved for bladder cancer as well as non-small cell lung cancer. The side effect profile for atezolizumab includes fatigue, nausea, pruritus, rash, diarrhea, and endocrinopathies.
As you can imagine, based on the mechanism of action in all these dispensed T-cells, there is a potential for auto-immune activity and inflammation in any organ system. The organ systems often affected include the skin, the GI, the liver, and the lung. In order to manage these immune related adverse events, treatment algorithms have been developed. In our clinic, we follow these steps.
1. Assess the signs and symptoms. The key here is to look at what is your baseline for your patient, and to know your patient because it's going to be based on how they would typically react, and what was their previous profile as how you're going to determine what to do when they experience an event.
2. Determine the cause. We have to always remember that there could be a differential diagnosis. Are they having a progression of disease? Do they have an infection? Are there certain medications that they're taking that we need to take into consideration?
3. What is the severity? We determine that using a scale like the common terminology criteria for adverse events. This is a standardized method for measuring toxicities.
4. Identify appropriate interventions. Based on the severity, we can look at the algorithm and determine what level of intervention is needed.
5. Ongoing surveillance. I cannot stress the importance of this step. This is a crucial component to positive patient outcomes. Patients are notorious for under reporting. Consequences of unidentified immune related adverse events could be lethal. It is imperative that clinicians develop a mechanism for monitoring symptoms and for monitoring response to interventions like steroid tapers.
Let's take a quick look at some of these events. Immune-mediated enterocolitis often manifests in changes in bowel movements, urgency, gas, bloating, indigestion, the weird stomach. I often have patients say last week I was able to eat a pizza, today if I have pizza I feel weird, it doesn't feel right. That's often a tip off to me that there may be some underlying inflammation. It is imperative that we ask the patient about the following signs and symptoms prior to each dose. For instance, how often are you having bowel movements? Have you noticed any change, the level of urgency with your bowel movements? Have you noticed any cramping, gas, bloating? Are your stools loose or watery? We must instruct our patients to immediately report early signs and symptoms of enterocolitis.
Immune-mediated dermatitis. Manifestations of this may be itching or rash, not always together. You want to ask the patient about the following signs and symptoms prior to each dose. Does your skin itch? Do you have a rash? Have you noticed any changes to the color of your skin? Again, instruct patients to immediately report any early signs or symptoms of dermatitis.
With Immune-mediated hepatitis, there will not be any outward symptoms. Patients are usually asymptomatic, so we will need to assess for signs and symptoms of hepatitis before each dose of immunotherapy with blood tests. We'll take an AST, ALT, and Bilirubin’s' prior to each dose.
Immune-mediated pneumonitis often manifests with changes in shortness of breath, maybe they have some new cough or fever. I often say this looks like, smells like a cold, but is not. In that case, any new cough or shortness of breath would warrant a scan to look further. You're going to want to assess for signs and symptoms of pneumonitis at every visit. Are you having any trouble breathing or shortness of breath? Do you have a new cough? Also, review for radiographic changes, as sometimes this is an incidental finding on scan.
Lastly, some takeaway points, some nursing considerations that I want to leave with you are, when administering immunotherapy it is imperative to collect baseline assessment of the medical history. Following a step by step management plan provides consistency with patient care. It is also important that prompt symptom detection and close surveillance be in an integral step in your successful patient management. It is also important to remember that the introduction of steroids should be considered early in the management of immune related adverse events. In addition, occasionally additional immuno suppression agents have been successful in the management of refractory immune related adverse events.
That concludes this presentation, thank you for your attention.